Dear Dr. Gott: My granddaughter started having problems with headaches that caused facial numbness, vision problems and nausea when she was just 6 years old. I started getting migraines when I was 18. (I am now 90.) My great-grandfather, uncle and aunt all had them, as well.
When mine started, I went to an eminent eye doctor in the area who told me that he couldn’t help me. He said his wife also had headaches like mine and he couldn’t even help her! He did try, though, and I experimented with several prescription pain pills, none of which worked.
I finally went to another doctor, who suggested that I try a Darvon compound and avoid bright lights and sun, MSG, tobacco, alcohol, chocolate, strong cheeses, mushrooms and all types of dyes. Those measures helped me a lot. I still get migraines, but not as many as before.
My granddaughter hasn’t quit smoking, but taking the medication has greatly reduced the number of migraines she has. Now, when she gets one, she immediately takes a Darvon and an aspirin and goes to bed in a dark room, which allows her to get through the headache without suffering as much.
Dear Reader: B2, also known as riboflavin, is a water-soluble vitamin. Some migraine sufferers experience relief when taking this supplement because the headache may be the result of small B2 deficiencies within the brain cells. Other alternative therapies that have shown some promise in a few studies include feverfew, butterbur, magnesium and coenzyme Q10.
As with any treatment – herbal, vitamin/mineral, prescription or over-the-counter – it is important to discuss it with a physician first. This is the best way to ensure that the treatment will not interact with other medications or supplements that may be taken concurrently. This is especially true for pregnant women, as many herbs and supplements may cause unwanted effects to the fetus.
As for the Darvon compound, this prescription medication is a form of the narcotic pain reliever, Darvocet. As far as narcotics are concerned, this one is considered to be mild but still carries a risk of dependency, regardless of what form it comes in. Your granddaughter needs to be aware of the possible risks and side effects and should only use it when absolutely necessary. Narcotics shouldn’t be considered as a treatment unless other, more conservative options have been exhausted first. I also urge her to quit smoking.
• Write to Dr. Gott c/o United Media, 200 Madison Ave., 4th fl., New York, NY 10016.